Do you know which opioid drug poses the most deadly threat to society these days? If you have been reading the news recently, you’ve probably heard of fentanyl. This is likely because, tragically, overdose deaths among young people caused by this drug have made headlines again and again. What is fentanyl? Why is it so dangerous? These are important questions to consider to protect yourself and your loved ones from its harmful effects.
What Is Fentanyl and Why Is It Lethal?
Fentanyl is a type of synthetic opioid drug. Synthetic opioids are substances that are manufactured or synthesized in a lab rather than ones that occur naturally. People create these drugs to target certain areas of the brain to produce certain analgesic effects. Fentanyl, in particular, can be used to sedate and slow breathing and heart rates.
The first reason why fentanyl is lethal is its high potency. For example, as little as two milligrams—the size of 5 grains of salt—can lead users to experience breathing difficulties, dizziness, and even overdose. To compare, fentanyl is 50 to 100 times more potent than heroin or morphine. Secondly, fentanyl is often added to other street drugs due to its low cost. This makes it difficult to detect. People who purchase other drugs illegally get more than they bargained for because what they got was unknowingly laced with fentanyl.
Counterfeit pills have poured into the U.S. market in the last two decades. Many counterfeit pills are manufactured to look like prescription drugs, such as Oxycontin, Percocet, Vicodin, Xanax, or Adderall, when in fact, they contain more addictive and potentially deadly substances. Most people do not have the medical knowledge to distinguish the differences between real pills and those that aren’t what they appear.
Essential safety advice is not to trust medication from sources other than those prescribed by a licensed medical professional or pharmacist. Fentanyl overdoses happen more frequently among teens because they can access illegal drugs through the internet. Parents should monitor teens’ internet use as well as medication use.
Ways to Tell If Someone Has Overdosed on Fentanyl
The Centers for Disease Control and Prevention (CDC) calls fentanyl an “incapacitating agent” because it can quickly impair a person’s ability to function. Fentanyl has been used as a chemical weapon in some warfare, and combatants should wear special protective gear to prevent harm.
If a person has recently taken some drug in any form and suddenly has difficulty breathing, a slow heart rate, small pupils, and stiff limbs, fentanyl is likely involved. A potent opioid like fentanyl may cause a coma or even a fatality. If an individual recognizes symptoms like these in someone else, immediate action should be taken.
How to Respond to Fentanyl Overdose
Anyone who uses opioid drugs should make sure they understand overdose prevention. In most cases concerning fast-acting drugs like fentanyl, one should call 911 immediately upon noticing overdose symptoms. While waiting for medical staff to arrive, one can help the person lie on their side so that the breathing pathways are not blocked.
Meanwhile, one should administer naloxone or Narcan, an overdose reversal medication that can quickly block the effects of opioids. Naloxone can come in many forms but is most often a nasal spray. It is available by prescription at any pharmacy. Those who use opioids, prescription or otherwise, should always have overdose reversal medication.
Does Fentanyl Post a Risk to First Responders?
Because of the high potency of fentanyl, first responders must be careful to protect themselves in emergency overdose situations. For example, mouth-to-mouth rescue breathing can be risky. Additionally, skin contact with or inhaling fentanyl in the environment can be harmful.
Illicit fentanyl can be in powder form. First responders who suspect they may have touched fentanyl powder should avoid touching their eyes, nose, or mouth. These are all pathways through which the substance can enter one’s body and attack the brain.
Parents Can Protect Their Children From Fentanyl
In 2021, overdose deaths in the U.S. increased by 30% from the previous year, primarily driven by the wide use of fentanyl in the community. Parents should educate their teens on what fentanyl is, why it is so prevalent in the community, and why it is so dangerous. The earlier parents introduce this knowledge to their children, the better. Parents often do not realize how widespread the use of fentanyl is in the community. In addition, teens often find illicit means to access drugs. Parental guidance and education can be preventative factors.
Substance use and addiction education are as important as water, food, and safety. Schools and communities together should do better to educate students and young people before they get into recreational drug use. More awareness in the community can be a strong safeguard.
With fentanyl-related overdose deaths rising among young people, more families need to know about this dangerous drug. Regarding fentanyl, prevention, intervention, and treatment are all necessary measures. At Laguna Shores Recovery, our experienced mental health professionals have the most up-to-date knowledge about preventing and treating fentanyl addiction. We will walk alongside you or your loved one to offer support and guidance. When you join this community, we can connect you with resources about fentanyl addiction, prevention, and treatment. Early intervention saves lives, especially when it comes to fentanyl use. Call us today to discover how you can be prepared to protect your loved ones. For more information, call (954) 329-1118.